Pisa Syndrome (Pleurothotonus): Report of a Multicenter Drug Safety Surveillance Project
J Clin Psychiatry 2000;61(8):569-574
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Pisa syndrome is usually regarded as
a rare adverse event of neuroleptic medication. However, its
frequency and predisposing factors have yet to be defined. Here,
we investigated risk factors of Pisa syndrome occurring in a
large population of psychiatric patients surveyed during a
multicenter drug safety project.
Method: Twenty episodes of Pisa syndrome were
documented in 17 patients within a population of 45,000
psychiatric patients monitored by a multicenter drug safety
surveillance project (Projekt zur Uberwachung der
Arzneimittelsicherheit in der Psychiatrie) between 1990 and 1997.
All results were related to the epidemiologic data provided for
this population and systematically analyzed regarding history of
medication, current medication, comedication, and clinical
Results: A constellation of putative risk
factors was found in the majority of patients: previous treatment
with classical neuroleptics, combined pharmacologic treatment,
female gender, old age, and the presence of an organic brain
disorder. Given these risk factors, Pisa syndrome was also
documented with atypical neuroleptic drugs such as clozapine,
olanzapine, and sertindole.
Conclusion: We conclude that Pisa syndrome is a
very rare adverse event occurring with neuroleptic treatment. In
patients exhibiting the reported constellation of risk factors,
neuroleptic drugs should be administered with particular caution.